Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A geometric characterization of Vassiliev invariants

Author: Michael Eisermann
Journal: Trans. Amer. Math. Soc. 355 (2003), 4825-4846
MSC (2000): Primary 57M27, 57M25, 20F36
Published electronically: July 24, 2003
MathSciNet review: 1997586
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is a well-known paradigm to consider Vassiliev invariants as polynomials on the set of knots. We prove the following characterization: a rational knot invariant is a Vassiliev invariant of degree $\le m$ if and only if it is a polynomial of degree $\le m$ on every geometric sequence of knots. Here a sequence $K_z$ with $z\in\mathbb{Z} $ is called geometric if the knots $K_z$ coincide outside a ball $B$, inside of which they satisfy $K_z \cap B = \tau^z$ for all $z$ and some pure braid $\tau$. As an application we show that the torsion in the braid group over the sphere induces torsion at the level of Vassiliev invariants: there exist knots in $\mathbb{S} ^1\times\mathbb{S} ^2$that can be distinguished by $\mathbb{Z} {/}{2}$-invariants of finite type but not by rational invariants of finite type. In order to obtain such torsion invariants we construct over $\mathbb{Z} $ a universal Vassiliev invariant of degree $1$ for knots in $ \mathbb{S} ^1\times\mathbb{S} ^2$.

References [Enhancements On Off] (What's this?)

  • 1. E.Artin, Theory of braids, Ann. of Math. 48 (1947), 101-126. MR 8:367a
  • 2. D.Bar-Natan, On the Vassiliev knot invariants, Topology 34 (1995), 423-472. MR 97d:57004
  • 3. D.Bar-Natan, Polynomial invariants are polynomial, Math. Res. Lett. 2 (1995), 239-246. MR 96c:57006
  • 4. J.S.Birman, Braids, links, and mapping class groups, Annals of Mathematics Studies No.82, Princeton University Press, Princeton, 1974. MR 51:11477
  • 5. J.S.Birman, X.-S.Lin, Knot polynomials and Vassiliev's invariants, Invent. Math. 111 (1993), 225-270. MR 94d:57010
  • 6. J.Dean, Many classical knot invariants are not Vassiliev invariants, J. Knot Theory Ramifications 3 (1994), 7-10. MR 94k:57008
  • 7. P.Dehornoy, Braid groups and left distributive operations, Trans. Amer. Math. Soc. 345 (1994), 115-150. MR 95a:08003
  • 8. J.L.Dyer, The algebraic braid groups are torsion-free: an algebraic proof, Math. Z. 172 (1980), 157-160. MR 81f:20046
  • 9. M.Eisermann, Knotengruppen-Darstellungen und Invarianten von endlichem Typ, Ph.D. Dissertation, Bonner Mathematische Schriften No.327, Bonn 2000. MR 2003g:57014
  • 10. M.Eisermann, The number of knot group representations is not a Vassiliev invariant, Proc. Amer. Math. Soc. 128 (2000), 1555-1561. MR 2000j:57009
  • 11. M.Eisermann, Les invariants rationnels de type fini ne distinguent pas les n\oeuds dans $\mathbb{S} ^2\times\mathbb{S} ^1$, C. R. Acad. Sci. Paris, Série I, 332 (2001), 51-55. MR 2001m:57019
  • 12. E.Fadell, J. van Buskirk, The braid groups of $E^2$ and $S^2$, Duke Math. J. 29 (1962), 243-257. MR 25:4539
  • 13. E.Fadell, L.Neuwirth, Configuration spaces, Math. Scand. 10 (1962), 111-118. MR 25:4537
  • 14. R.Fox, L.Neuwirth, The braid groups, Math. Scand. 10 (1962), 119-126. MR 27:742
  • 15. W.B.R.Lickorish, An introduction to knot theory, Graduate Texts in Mathematics No.175, Springer-Verlag, New York 1997. MR 98f:57015
  • 16. J.Lieberum, Invariants de Vassiliev pour les entrelacs dans $S\sp 3$ et dans les variétés de dimension trois, Thèse, Prépublication de l'Institut de Recherche Mathématique Avancée no.1998/30, Strasbourg, 1998. MR 2000g:57025
  • 17. K.Murasugi, Seifert fibre spaces and braid groups, Proc. London Math. Soc. 44 (1982), 71-84. MR 83f:57007
  • 18. M.H.A.Newman, On a string problem of Dirac, J. London Math. Soc. 17 (1942), 173-177. MR 4:252g
  • 19. T.Stanford, The functoriality of Vassiliev-type invariants of links, braids, and knotted graphs, J. Knot Theory Ramifications 3 (1994), 247-262. MR 95h:57011
  • 20. R.Trapp, Twist sequences and Vassiliev invariants, J. Knot Theory Ramifications 3 (1994), 391-405. MR 95h:57012
  • 21. S.Willerton, Vassiliev invariants as polynomials, Knot theory (Warsaw 1995), 457-463, Banach Center Publ. No.42, Polish Acad. Sci., Warsaw 1998. MR 99h:57022

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M27, 57M25, 20F36

Retrieve articles in all journals with MSC (2000): 57M27, 57M25, 20F36

Additional Information

Michael Eisermann
Affiliation: UMPA, École Normale Supérieure de Lyon, 46 allée d’Italie, 69364 Lyon, France
Address at time of publication: Institut Fourier, Université Grenoble I, France

Keywords: Vassiliev invariant, invariant of finite type, twist sequence, geometric sequence of knots, torsion in the braid group over the sphere, Dirac twist, Dirac's spin trick
Received by editor(s): March 5, 2001
Received by editor(s) in revised form: May 20, 2002
Published electronically: July 24, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society